Kansas, 2004Lightning Strike in Kansas, May 13, 2004
May 13, 2004 · NWS ICT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:46 PM CST, 19 minutes earlier.
Area forecast discussion, May 13, 2:46 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 13 2004
.DISCUSSION...
MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY
ADDITIONAL FLOODING POTENTIAL.
TONIGHT:
WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS
THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER
SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF
THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER,
ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE
STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE
LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN
SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS
SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD
MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE,
COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE
SERN ZONES.
FRIDAY-FRI NIGHT:
SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR
THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS.
META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD
SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN
ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST
THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME
PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS
ADVECTING INTO CNTRL SXNS LATE.
SAT-SAT NIGHT:
WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT,
1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL
MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES.
LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS
PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED
INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT
NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM.
SUN-THURS:
UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN
WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND
ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF
INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER
RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A
POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS
PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN
STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF
KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD
20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES
ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION
CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER
OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH.
OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA 44 63 47 73 / 20 5 0 10
HUTCHINSON 41 63 46 73 / 20 0 0 10
NEWTON 43 63 45 73 / 20 0 0 10
ELDORADO 44 63 46 73 / 30 5 0 10
STROTHER FIELD 45 63 47 73 / 50 5 0 10
RUSSELL 37 64 45 73 / 20 0 0 10
GREAT BEND 38 64 45 73 / 20 0 0 10
SALINA 39 63 45 73 / 20 0 0 10
MCPHERSON 41 63 45 73 / 20 0 0 10
COFFEYVILLE 47 62 46 73 / 80 10 0 5
CHANUTE 47 61 46 73 / 80 10 0 5
IOLA 46 61 46 73 / 80 10 0 5
&&
.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS
EVENING.
&&
9/CARUSO
Hazardous weather outlook, May 13, 11:18 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT THU MAY 13 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT
THUNDERSTORMS WILL REMAIN MOST NUMEROUS ACROSS SOUTHEAST KANSAS
THIS AFTERNOON AND INTO THE EARLY EVENING. A FEW THUNDERSTORMS
MAY ALSO REDEVELOP ACROSS PORTIONS OF SOUTH CENTRAL KANSAS THIS
AFTERNOON. LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.
THERE IS A SLIGHT RISK FOR A FEW SEVERE STORMS ACROSS SOUTHEAST
KANSAS THIS AFTERNOON, WITH HAIL UP TO PENNY SIZE AND WINDS TO
60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST KANSAS
THIS AFTERNOON.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
KED/LAWSON
In the hours before
Local storm report, May 13, 10:36 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 5 SE FALL RIVER 37.55N 95.96W
05/13/2004 ELK KS TRAINED SPOTTER
COON CREEK AND OTHER LOCAL STREAMS OVERFLOWING BANKS.
&&
BRWLocal storm report, May 13, 12:49 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST N ALTOONA 37.53N 95.66W
05/13/2004 0 MPH WILSON KS TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINE.
&&
BRWLocal storm report, May 13, 1:09 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
845 AM TSTM WND GST N ALTOONA 37.53N 95.66W
05/13/2004 0 MPH WILSON KS TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINE.
&&
BRWLightning, Neosho
- When
- May 13, 3:05 PM CST
- Where
- Neosho County, Chanute
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Van struck in parking lot of Chanute SRS Office. Concussion of resultant thunderclap of sufficient magnitude to shatter 10 large windows and an unspecified number of smaller windows. The lightning strike also produced two craters in the pavement beneath the vehicle's right tires, the right rear tire being deflated. (Report and narrative courtesy of Chanute Tribune.)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390298.